Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

July 8, 2019Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 2:41 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 2:41 PM CDT (19:41 UTC)
Expired
Jul 8, 2019, 3:15 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 156 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:10 PM CDTHAIL 111 Ene Rocklake, NDLARGE HAIL AND STRONG WINDS DAMAGED CROPS IN EAST CENTRAL LANSING TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KFGF 081941
SVRFGF
NDC019-095-082015-
/O.NEW.KFGF.SV.W.0088.190708T1941Z-190708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
241 PM CDT Mon Jul 8 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Towner County in northeastern North Dakota...
  Northwestern Cavalier County in northeastern North Dakota...

* Until 315 PM CDT.

* At 239 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Sarles, or 35 miles west of Langdon, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sarles, Calvin and Hannah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4900 9867 4895 9862 4877 9912 4889 9928
      4900 9911
TIME...MOT...LOC 1939Z 235DEG 28KT 4889 9913 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
113 
WWUS53 KFGF 081959
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
259 PM CDT Mon Jul 8 2019

NDC019-095-082015-
/O.CON.KFGF.SV.W.0088.000000T0000Z-190708T2015Z/
Towner ND-Cavalier ND-
259 PM CDT Mon Jul 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES...

At 259 PM CDT, a severe thunderstorm was located near Sarles, or 31
miles west of Langdon, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sarles, Calvin and Hannah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4878 9910 4888 9920 4900 9903 4900 9867
      4895 9862
TIME...MOT...LOC 1959Z 240DEG 13KT 4888 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 8, 2:05 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
205 PM CDT Mon Jul 8 2019

.MESOSCALE DISCUSSION...
Issued at 205 PM CDT Mon Jul 8 2019

A surface boundary extending from southwestern North Dakota up to
near Minot and into southern Saskatchewan will continue to be the
main focus for convective development throughout the afternoon. As
of early this afternoon, storms were already beginning to fire north
and west of Bismarck as any capping looks to be eroding slightly
earlier than anticipated. Satellite imagery depicts additional
towers trying to form further north and east into the Devils Lake
basin and across the International border.

Initial storm mode will likely be more discrete cells forming along
the aforementioned boundary throughout the afternoon. Instability is
plentiful with 4000-5000 J/kg to work with (SPC mesoanalysis page
indicating even up to 6000 J/kg just west of our area). Effective
bulk shear isn't as impressive but still appreciable, especially out
in the Devils Lake basin with values of 30-35 kts. Further south and
east shear values are more in the 20-25 kt range. Therefore, initial
threats mid to late afternoon will be large hail (possibly
significant of 2 inches in diameter or larger), wind gusts up to 75
mph, and a possible tornado. Quick bursts of heavy rainfall will
also be possible as precipitable water values are pushing 1.50
inches or higher. Most locations should be able to absorb a fair
amount of rainfall but isolated flooding is not out of the question
if rain rates get high enough and/or heavy rainfall occurs over more
urban rather than rural areas.

Storms will likely become more linear in nature as the evening
progresses due to shear vectors generally running parallel with the
boundary. The main threats will then transition to more of a wind
and heavy rain threat with less likelihood of significantly large
hail as storms move into southeastern North Dakota and northwestern
Minnesota later this evening.

&&

.UPDATE...
Issued at 107 PM CDT Mon Jul 8 2019

SPC has increased the severe risk from slight to enhanced for that
area where we expect initial discrete supercells. Risks and
thoughts remain similar to the last update, and the SPC update
reflects the increase in confidence. We plan on issuing a
mesoscale discussion in the next couple hours to address the
severe weather threat and expectations.

UPDATE Issued at 1008 AM CDT Mon Jul 8 2019

Very isolated thunderstorms continue on the leading edge of the
mid-level warm air advection/low level moisture advection. Deep
layer shear is very weak so any storms late this morning/early
afternoon within this zone of forcing should remain weaker. Did
extend the isolated thunder chances into the early afternoon (and
timed it northward) as activity remains as of 15z.

Afternoon/evening severe and excessive rain potential continues to
increase. Storm motions will be more or less parallel to the weak
low level boundary. Thus, still thinking that storms will start
out more discrete across northcentral North Dakota/Devils Lake
Basin, and then develop into a linear complex that slowly sags
southeast. Initially, high instability combined with 30-35 knots
of deep layer shear near the boundary should lead to the
potential for at least significant hail, and will need to start
messaging this more significant impact across the Devils Lake
Basin. Of course, given initially discrete supercell activity,
severe wind gust and tornado potential will also be elevated. CAM
UH values/tracks agree with this thinking. As the activity
evolves into the more linear complex and enters weaker deep layer
shear to the east, anticipate a transition to more of a wind and
especially excessive rainfall threat. Still not sure how much of a
threat the excessive rainfall will be, and will need to analyze
the excessive rainfall threat and consider appropriate messaging.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Mon Jul 8 2019

Complex pattern today in terms of convection and the usual when,
how strong, etc. To start today there are some elevated showers
NW of Aberdeen. HRRR continues to hint at risk of a few showers or
t-storms developing thru 15z into SE ND and possibly into the mid
RRV. So kept low pops in this area, but dropped pops up thru NE
ND/DVL area this morning.

Activity which has given heavy rain to SE Sask moving more
northeast and will weaken with activity likely to miss our NW fcst
area this morning.

The net result will be most areas will start the day with high
clouds...thinner east. Some light vsby reductions noted in a few
spots in the nrn RRV but smoke concentrations from HRRR smoke
model are quite low now...therefore will no longer mention smoke.

It would appear the most likely scenario is for one low pressure
to move from SE Sask into Manitoba and be located north of
Winnipeg this aftn. A weak boundary will extend SW into central ND
(west of DVL-BIS) at 20z. Updraft helicity progs from HREF
indicate higher chance for supercells is in eastern Manitoba
closer to the sfc low with a lower but still decent threat along
the boundary SW toward DVL/Rugby to BIS area. 0-6 km shear is only
optimal right near the boundary. Despite 2500-4000 j/kg MU CAPE
potential east of the boundary in E ND the lack of deep shear may
preclude any long period of severe wx...as initial severe wx
(hail/wind). With PWATS near 1.75 inch late today thru tonight and
sfc dew pts low 70s conditions are such that t-storms which may
be severe turn more into clusters of heavy rain...and thus WPC
will have area in excessive rain potential. Discussed with BIS on
statewide precip graphic and also BIS wanted to keep severe
mention in north central ND in SPC marginal so will add severe to
adjacent areas near DVL/Cando. Showers and t-storms to continue
overnight but coverage and intensity is uncertain.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 AM CDT Mon Jul 8 2019

Tuesday focus will be on likely heavier rain setting up along the
Intl border. 500 mb low over central ND tues late day with sfc
low in north central ND. This set up favors low topped supercells
southeast of the upper low or in the Red River valley/SE ND where
ribbon of 2000-3000 j/kg cape is progged Tues mid to late aftn.

Tue night through Sun

Main threats for the extended forecast period will be risk of a few
severe tstms later Tue into Tue night and once again on Fri. Late
Tue aftn we'll be facing a pre-frontal trough and trailing boundary,
coincident with a stronger upper wave and closed low which would all
add to the synoptic forcing. This all introduces the threat for
strong to a few severe storms Tue evening into the nighttime hours.
Current guidance is still suggesting general rainfall amounts
between one and three inches through the early Wed time frame,
creating an excessive rainfall impact, potentially.

Shwr/tstm chances look to decrease during the day on Wed as the
complex heads towards the Great Lakes and surface high pressure
builds down through the Valley. The high will be in place on Thu,
accompanied by developing upper ridging, bringing drier and warmer
weather our way. Finally, a weaker boundary could possibly bring
some convection to the region as the week ends.

No changes to the anticipated temp regime : cooler Wed in the wake
of the cold front, then back up into the 80s from Thu through the
weekend. Overnight lows will be mostly in the balmy 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...Lee
UPDATE...TG
SHORT TERM...Riddle
LONG TERM...WJB
AVIATION...TG
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 11:44 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019

MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Euclid, Angus, Key West and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
      4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:53 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more5 hr
Jul 8, 3:09 PM CDTSpecial Weather StatementFGFTowner51 min
Jul 8, 3:13 PM CDTSpecial Weather StatementFGFCavalier62 min
Jul 8, 3:22 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner53 min
Jul 8, 4:04 PM CDTAreal Flood AdvisoryFGFTowner4 hr
Jul 8, 4:07 PM CDTSevere Thunderstorm WarningFGFBenson53 min
Jul 8, 4:11 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner49 min
Jul 8, 4:22 PM CDTTornado WarningFGFCavalier, Ramsey38 min
Jul 8, 5:02 PM CDTAreal Flood AdvisoryFGFCavalier, Ramsey, Towner5 hr
Jul 8, 5:11 PM CDTSpecial Weather StatementFGFCavalier49 min
Jul 8, 5:39 PM CDTSpecial Weather StatementFGFEddy66 min
Jul 8, 5:41 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh49 min
Jul 8, 5:49 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy56 min
Jul 8, 6:15 PM CDTSpecial Weather StatementFGFGriggs, Nelson60 min
Jul 8, 6:19 PM CDTSevere Thunderstorm WarningFGFPembina56 min
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele61 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.